Alabama, 2008Flash Flooding and Hail in Alabama, June 1, 2008
June 1, 2008 · NWS HUN · 17 events in 7 counties and zones
A weakening cold front pushed into a very moist and unstable air mass with dewpoints in the upper 60s and wet-bulb zero heights around 11,000 feet. The presence of marginally colder and drier air aloft produced large hail and damaging winds as the front moved through northern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening cold front pushed into a very moist and unstable air mass with dewpoints in the upper 60s and wet-bulb zero heights around 11,000 feet. The presence of marginally colder and drier air aloft produced large hail and damaging winds as the front moved through northern Alabama. Some training of thunderstorms produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 12:27 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 1, 12:27 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT SUN JUN 1 2008
.DISCUSSION...A MOIST/VERY UNSTABLE AIRMASS EXISTS ACROSS THE
CENTRAL TENNESSEE VALLEY THIS AFTN. SEVERAL LOW LVL BOUNDARIES
CAN BE SEEN ACROSS THE AREA INCLUDING A NORTH-TO-SOUTH ORIENTED
OUTFLOW BNDRY THAT RESIDES JUST EAST OF I-65. THIS BOUNDARY IS A
RESULT OF THIS MORNING/S CONVECTION THAT AFFECTED PORTIONS OF NE
AL/SRN MIDDLE TN. A NICE THERMAL GRADIENT EXISTS ALONG THIS
LINE...WITH TEMPS RANGING FROM THE UPR 70S EAST TO NEAR 90F WEST.
FARTHER NORTH...THUNDERSTORMS CONTINUE TO DEVELOP ALONG A
WEST-TO-EAST ORIENTED BOUNDARY THAT IS DRAPED ACROSS SOUTHERN
TENNESSEE. SFC HEATING WITHIN AXIS OF LOW LVL CONFLUENCE AND
INSTABILITY WILL GENERATE ADDITIONAL THUNDERSTORMS SOUTH OF THIS
MAIN LINE THROUGH THE AFTERNOON HOURS. MLCAPE APPROACHING
2000 J/KG OVER NW ALABAMA WILL ALSO SUPPORT STRONG TO SEVERE
TSTMS...ESPECIALLY AROUND ANY BNDRY INTERACTION. PRIMARY THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...WITH PWAT VALUES
AOA 1.75...HEAVY RAINFALL CAN BE EXPECTED...WHERE UP TO 1 INCH
OF RAIN COULD FALL IN LESS THAN 45 MINUTES.
TONIGHT...EXPECT CONVECTION TO WANE THIS EVENING WITH LOSS OF
DAYTIME HEATING AND WORKED-OVER AIRMASS. HOWEVER...LOW LVL FRONTAL
BOUNDARY WILL LINGER ACROSS THE AREA AND UPSTREAM ENERGY/H5 SPEED
MAX COULD SUPPORT REDEVELOPMENT OVERNIGHT. NOT CONVINCED A BROAD
MCS/MCC WILL MAINTAIN ITSELF ACROSS THE AREA GIVEN LACK OF LLJ...
BUT WOULD NOT BE SURPRISED TO SEE ISOLD/SCT TSTMS BREAK OUT ONCE
AGAIN TOWARD DAYBREAK.
MONDAY AND TUESDAY...ANY ONGOING CONVECTION FROM LATE TONIGHT SHOULD
GRADUALLY DISSIPATE OR MOVE SOUTHEAST OF THE AREA BY MID/LATE MRNG.
LINGERING LOW LVL BOUNDARY(IES) WILL TRIGGER ADDITIONAL SCT TSTMS
AS STRONG SFC HEATING OCCURS. MID LVL MCV/S WILL CONTINUE TO SLIDE
SOUTHEAST ACROSS THE AREA...ENHANCING UPWARD FORCING AND ORGANIZATION
FOR CONVECTION THROUGH THE DAY. PERSISTENT BOUNDARY WILL EVENTUALLY
BE FORCED BACK NORTH OF THE AREA MONDAY NIGHT AS DEEPENING SFC LOW
KICKS ACROSS THE CNTRL PLAINS. INCREASING S/SW FLOW WILL ALSO SHOVE
DEEPER MOISTURE NORTH OF THE AREA AS WELL. POP CHANCES WILL DECREASE
MON NGT/TUE...WITH ONLY A LINGERING SLT CHANCE THREAT ACROSS THE
HIGHER TERRAIN OF NE AL/SRN TN TUESDAY.
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
12Z/GFS DATA HAS BEEN DELAYED SO HAVE MADE LITTLE CHANGES TO THE
EXTENDED AT THIS TIME. EC/GFS CONTINUES TO SHOW THE STORM TRACK
REMAINING NORTH OF THE AREA THROUGH THE WEEKEND. THIS WILL RESULT
IN DRY AND WARM CONDITIONS. LWR/MID 90S WILL NOT BE OUT OF THE
QUESTION WED/THU AS UPR HIGH AMPLIFIES ACROSS THE SOUTHEAST STATES
IN RESPONSE TO DIGGING TROUGH OVER THE INTERMOUNTAIN WEST. COLD
FRONT FROM THIS SYSTEM NEVER APPEARS TO MAKE IT THIS FAR SOUTH...
SO PRECIP CHANCES REMAIN VERY LOW THROUGH THIS PERIOD. NADLER.83
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 69 88 68 92 / 30 30 10 20
SHOALS 68 88 67 93 / 30 40 10 10
CULLMAN 67 86 66 90 / 30 40 10 10
FAYETTEVILLE 67 85 65 90 / 40 30 10 20
ALBERTVILLE 69 88 68 91 / 30 30 10 20
FORT PAYNE 64 86 64 90 / 40 30 10 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
DJN.83
Hazardous weather outlook, Jun 1, 11:12 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 PM CDT SUN JUN 1 2008
ALZ001>010-016-TNZ076-096-097-020400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1212 PM CDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
A WEAK COLD FRONT MOVING INTO THE AREA WILL INTERACT WITH A HIGHLY
UNSTABLE AIR MASS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...ESPECIALLY THROUGH EARLY EVENING...CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ALL STORMS.
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE
OVERNIGHT HOURS AS THE COLD FRONT SINKS SOUTH ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE WEAK FRONTAL BOUNDARY WILL LIFT BACK NORTHWARD ON MONDAY...
CAUSING SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP...
ESPECIALLY ACROSS NORTHWEST ALABAMA. A FEW STORMS MAY BECOME STRONG
TO SEVERE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED FOR
MONDAY AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.
BCC/JLL
In the hours before
Special weather statement, Jun 1, 8:58 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 AM CDT SUN JUN 1 2008
ALZ009-011530-
JACKSON-
958 AM CDT SUN JUN 1 2008
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 1030 AM CDT...
AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF BRIDGEPORT...MOVING EAST AT 30
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RUSSELL CAVE NATIONAL MONUMENT.
BRIDGEPORT.
LONG ISLAND.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Special weather statement, Jun 1, 1:44 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT SUN JUN 1 2008
ALZ008-012015-
MARSHALL-
244 PM CDT SUN JUN 1 2008
...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 315 PM CDT...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM
ALONG WITH BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HIGH POINT.
ALBERTVILLE.
HUSTLEVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Special weather statement, Jun 1, 2:13 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT SUN JUN 1 2008
ALZ006-012100-
MADISON-
313 PM CDT SUN JUN 1 2008
...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 400 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVEST...OR 10 MILES NORTHWEST OF
MERIDIANVILLE...MOVING SOUTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TONEY.
GLADSTONE.
MERIDIANVILLE.
NORMAL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Local storm report, Jun 1, 2:37 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 4 SW GERALDINE 34.32N 86.07W
06/01/2008 E0.25 INCH DEKALB AL TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN THE BOAZ COMMUNITY
&&
KWEBEREvent by event
8 hail, 6 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- June 1, 2:44 PM CST to 2:49 PM CST
- Where
- Madison County, 0.57 mi E of Hazel Green
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 34.930, -86.570
Former NWS employee estimated wind gusts between 50 and 60 mph with a severe thunderstorm that pushed through the Hazel Green community. An outdoor bench, as well as other outdoor equipment was blown around the yard.
Hail, Dekalb
- When
- June 1, 2:55 PM CST to 2:56 PM CST
- Where
- Dekalb County, 1.79 mi SW of Lands Xrds
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.460, -85.890
A severe thunderstorm produced penny size hail along highway 75 between Fyffe and Rainsville.
Hail, Lauderdale
- When
- June 1, 2:55 PM CST to 2:57 PM CST
- Where
- Lauderdale County, 0.53 mi E of Waterloo
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -88.061
A severe thunderstorm produced nickel size hail near Waterloo.
Hail, Marshall
- When
- June 1, 2:59 PM CST to 3:02 PM CST
- Where
- Marshall County, 1.61 mi ESE of Saratoga
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.244, -86.173
A severe thunderstorm produced penny size hail along highway 431 between Albertville and Boaz.
Hail, Marshall
- When
- June 1, 3:00 PM CST to 3:03 PM CST
- Where
- Marshall County, 1.14 mi W of Highpoint
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.250, -86.300
A severe thunderstorm produced quarter size hail 7 miles southwest of Albertville.
Hail, Madison
- When
- June 1, 3:01 PM CST to 3:03 PM CST
- Where
- Madison County, 1.35 mi SSW of Normal
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.762, -86.590
A severe thunderstorm produced nickel size hail at the intersection of Sparkman Drive and North Memorial Parkway.
Hail, Madison
- When
- June 1, 3:03 PM CST to 3:07 PM CST
- Where
- Madison County, 1.67 mi W of Bell Factory
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.821, -86.509
A severe thunderstorm produced penny size hail, which was reported to last 4 minutes by a CoCoRaHS observer.
Hail, Madison
- When
- June 1, 3:08 PM CST to 3:13 PM CST
- Where
- Madison County, 1.72 mi WSW of Huntsville Mills Arp
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.739, -86.577
A severe thunderstorm produced nickel size hail at the Five Points area in Huntsville.
Hail, Morgan
- When
- June 1, 3:10 PM CST to 3:13 PM CST
- Where
- Morgan County, 0.69 mi S of Danville
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.410, -87.080
A severe thunderstorm produced nickel size hail near Danville.
Thunderstorm Wind, Madison
- When
- June 1, 3:12 PM CST to 3:17 PM CST
- Where
- Madison County, 1.66 mi SE of Bell Factory to 1.66 mi NW of Maysville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 34.806, -86.456
A severe thunderstorm produced 70 mph winds, which were reported at the intersection of Maysville and Bell Factory Road in northeast Huntsville. Multiple trees were blown down in this area.
Heavy Rain, Madison
- When
- June 1, 3:15 PM CST to 3:45 PM CST
- Where
- Madison County, 1.67 mi W of Bell Factory
- Reported by
- COOP Observer
- Coordinates
- 34.821, -86.509
A CoCoRaHS Observer reported rainfall of 1.88 inches in 30 minutes.
Thunderstorm Wind, Jackson
- When
- June 1, 3:30 PM CST to 3:35 PM CST
- Where
- Jackson County, 0.38 mi SSW of Trenton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.745, -86.252
A severe thunderstorm downed a few trees and caused power outages in the Trenton community.
Flash Flood, Madison
- When
- June 1, 3:35 PM CST to 6:35 PM CST
- Where
- Madison County, 1.53 mi SE of Bell Factory to 1.65 mi SE of Bell Factory
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 34.807, -86.458
Several severe thunderstorms during the afternoon hours caused flash flooding along the Barry Springs Creek at the intersection of Maysville Road and Bell Factory Road in northeast Huntsville. Ten inches of water was reported over the road in this location.
Flash Flood, Colbert
- When
- June 1, 3:50 PM CST to 6:50 PM CST
- Where
- Colbert County, 1.73 mi WNW of Nitrate City to 0.76 mi W of (Msl)muscle Shoals A
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 34.755, -87.580
Repeated rounds of strong to severe thunderstorms produced heavy rainfall. This caused flash flooding in the following locations: the outer lanes of Jackson Highway, Wilson Dam Road between 6th Street and Avalon Road, and at the Taco Bell on Woodward Avenue.
Thunderstorm Wind, Colbert
- When
- June 1, 3:52 PM CST to 3:57 PM CST
- Where
- Colbert County, 2.58 mi E of Underwood Xrds
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.756, -87.485
A severe thunderstorm winds downed several trees and slightly damaged a church near the intersection of Hatton Road and highway 184.
Thunderstorm Wind, Jackson
- When
- June 1, 4:08 PM CST to 4:24 PM CST
- Where
- Jackson County, 2.63 mi WNW of Rosalie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.712, -85.924
A severe thunderstorm produced winds which downed a 60 foot tree onto a barn on county road 113 in front of the Bellefonte Nuclear Plant.
Thunderstorm Wind, Dekalb
- When
- June 1, 4:20 PM CST to 4:30 PM CST
- Where
- Dekalb County, 1.33 mi ESE of Sylvania
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.560, -85.810
Severe thunderstorm winds downed a medium sized tree in Sylvania, blocking a road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107461, 107458, 107462, 107895, 107852, 107463, 107874, 107867, 107855, 107911, 107930, 107915, 107920, 107927, 107459, 107916, 107460.